Texas, 2013

Hail and Damaging Winds in Texas, May 29, 2013

May 29, 2013 · NWS FWD · 19 events in 3 counties and zones

A cluster of Thunderstorms occurred during the afternoon and evening of May 29th. A dry line was moving east from west Texas, but the strong to severe thunderstorms developed ahead of the dry line, producing several reports of gusty thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$239,000
Crop damage
$10,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cluster of Thunderstorms occurred during the afternoon and evening of May 29th. A dry line was moving east from west Texas, but the strong to severe thunderstorms developed ahead of the dry line, producing several reports of gusty thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 29, 2:14 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 29, 2:14 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
314 PM CDT WED MAY 29 2013

.DISCUSSION...
CURRENT RADAR AND SATELLITE IMAGERY SHOWS THUNDERSTORMS DEVELOPING
ACROSS NORTHWEST TEXAS FROM NEAR CHILDRESS TO SWEETWATER. MORE
ISOLATED SHOWERS CONTINUE TO DEVELOP IN THE MOIST AND UNSTABLE
AIRMASS OVER NORTH TEXAS. AS OF 20Z THE MOST ACTIVE AREAS CONTINUE
TO BE ACROSS THE NORTHWEST...AND SOUTHERN COUNTIES. EXPECT
ADDITIONAL DEVELOPMENT WILL CONTINUE...LIKELY THROUGH SUNSET.
SEVERE THUNDERSTORMS MAY STILL BE POSSIBLE AS THE UPPER LEVEL
IMPULSES ARE ADDING UNFOCUSED LIFT TO THE REGION. ADDITIONAL
THUNDERSTORMS WILL LIKELY CONTINUE THROUGH MIDNIGHT AS THE SURFACE
TROUGH AXIS MOVES INTO THE AREA AND BEGINS TO SWEEP THE LOWER
LEVEL MOISTURE TO THE NORTHEAST.

SLIGHT CHANCES FOR SHOWERS ARE EXPECTED TO LINGER ACROSS NORTH
TEXAS THROUGH THURSDAY MORNING...MAINLY WITH SPOTTY LIGHT
RAINFALL. BEST CHANCES FOR PRECIP WILL BE ALONG THE RED
RIVER TOMORROW AFTERNOON AND EVENING...BEFORE GOING COMPLETELY
DRY ON FRIDAY. A BRIEF RETURN TO PARTLY CLOUDY SKIES AND A WARMING
TREND FRIDAY INTO SATURDAY.

WITH RESPECT TO THE NEXT WEATHER CHANGE...NUMERICAL WEATHER MODELS
REMAIN CONSISTENT...ON THE LATE SEASON COLD FRONT MOVING THROUGH
THE AREA SATURDAY EVENING/EARLY SUNDAY MORNING. BEST CHANCES FOR
PRECIPITATION ACROSS NORTH TEXAS ARE ASSOCIATED WITH THE FRONT.
PARTLY CLOUDY SKIES AND ANOTHER WARMING TREND ARE IN THE FORECAST
FOR EARLY NEXT WEEK ACROSS NORTH TEXAS.

VANSPEYBROECK

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  73  87  74  91  74 /  40  20  10   0  10
WACO, TX              73  88  75  90  75 /  40  20   5   0  10
PARIS, TX             70  83  72  86  73 /  40  20  20   0  10
DENTON, TX            72  87  73  90  72 /  50  20  10   0  10
MCKINNEY, TX          72  85  74  88  73 /  40  20  10   0  10
DALLAS, TX            74  86  77  90  77 /  40  20  10   0  10
TERRELL, TX           72  86  75  89  74 /  40  20  10   0  10
CORSICANA, TX         72  87  75  90  76 /  40  20   5   0  10
TEMPLE, TX            72  87  75  90  75 /  40  20   5   0  10
MINERAL WELLS, TX     71  87  72  92  72 /  50  20  10   0  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/
Hazardous weather outlook, May 29, 2:20 PM CST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
320 PM CDT WED MAY 29 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-301230-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
320 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS
EVENING...ESPECIALLY ACROSS AREAS ALONG AND WEST OF THE
INTERSTATE 35 EAST CORRIDOR. SEVERE STORMS ARE POSSIBLE BY THIS
EVENING WITH THE MAIN HAZARDS BEING DAMAGING WINDS AND LARGE
HAIL...THOUGH ISOLATED TORNADOES ARE POSSIBLE WITH MORE DISCRETE
SEVERE STORMS. IN ADDITION...LOCALIZED HEAVY RAINFALL MAY CAUSE
MINOR FLOODING WHERE STORMS TRAIN ACROSS. THE SEVERE THREAT SHOULD
LESSEN OVERNIGHT...AS THE THE UPPER DISTURBANCE MOVES NORTHEAST
AWAY FROM THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING...MAINLY NORTH OF THE HIGHWAY 380 CORRIDOR FROM GRAHAM TO
SULPHUR SPRINGS.

THUNDERSTORMS CHANCES WILL RETURN TO AREAS NORTH OF INTERSTATE 20
LATE SATURDAY...THEN ACROSS ALL OF NORTH TEXAS SATURDAY NIGHT
INTO SUNDAY WITH THE ARRIVAL OF A COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH THIS EVENING...MAINLY
ALONG AND WEST OF THE INTERSTATE 35 EAST CORRIDOR.

05/

In the hours before

Special weather statement, May 29, 4:12 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
512 PM CDT WED MAY 29 2013

TXZ133-145-292245-
HILL TX-JOHNSON TX-
512 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN HILL COUNTY
  JOHNSON COUNTY

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHEAST OF KEENE...MOVING NORTH AT 40
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ALVARADO...BLUM...
BURLESON...CLEBURNE...COVINGTON...GODLEY...GRANDVIEW...ITASCA...
JOSHUA...KEENE...VENUS AND CLEBURNE STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3255 9761 3255 9709 3211 9709 3208 9748
      3213 9750 3214 9747 3217 9746 3218 9747
      3216 9751 3213 9752 3215 9756 3222 9762
      3254 9762
TIME...MOT...LOC 2212Z 174DEG 34KT 3224 9724

HAMPSHIRE
Special weather statement, May 29, 4:35 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
535 PM CDT WED MAY 29 2013

TXZ118-119-292300-
DALLAS TX-TARRANT TX-
535 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN DALLAS COUNTY
  EASTERN TARRANT COUNTY

AT 535 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER MANSFIELD...MOVING NORTH AT 40 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE ARLINGTON...BEDFORD...
COLLEYVILLE...DALWORTHINGTON GARDENS...EULESS...FARMERS BRANCH...
GRAND PRAIRIE...GRAPEVINE...HURST...IRVING...KENNEDALE...MANSFIELD...
PANTEGO...SOUTHLAKE AND CEDAR HILL STATE PARK.

PEA-SIZED HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3295 9687 3255 9700 3255 9719 3255 9722
      3296 9719
TIME...MOT...LOC 2235Z 186DEG 35KT 3258 9711

The radar

The Dallas/Ft Worth radar (KFWS), 33 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Tarrant

When
May 29, 4:57 PM CST to 5:04 PM CST
Where
Tarrant County, 2.67 mi SSE of Tarrant
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
32.784, -97.062

A large tree was blown onto a car near State Highway 360 and Green Oaks Boulevard in north Arlington.

Thunderstorm Wind, Tarrant

When
May 29, 4:58 PM CST to 5:04 PM CST
Where
Tarrant County, Euless
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.830, -97.080

A large tree was blown down by thunderstorm winds in Euless.

Thunderstorm Wind, Tarrant

When
May 29, 5:04 PM CST to 5:06 PM CST
Where
Tarrant County, 4 mi NNW of Grand Prairie
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
32.803, -97.006

Several tree branches were blown down by thunderstorm winds. Several power lines were affected, causing a power loss to several homes in Grand Prairie.

Hail, Tarrant

When
May 29, 5:09 PM CST to 5:12 PM CST
Where
Tarrant County, 2.07 mi N of Grapevine
Measured
1.25 in hail
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
32.960, -97.080

A trained spotter reported half dollar sized hail.

Thunderstorm Wind, Tarrant

When
May 29, 5:11 PM CST to 5:14 PM CST
Where
Tarrant County, 4.22 mi NNE of Greater Sw Intl Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
32.885, -97.019

KDFW measured a wind gust of 58 mph.

Hail, Denton

When
May 29, 5:15 PM CST to 5:18 PM CST
Where
Denton County, 3.54 mi E of Grapevine Res
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
33.030, -97.090

Nickel sized hail fell on the west side of Flower Mound.

Hail, Denton

When
May 29, 5:18 PM CST to 5:23 PM CST
Where
Denton County, 4.57 mi WSW of Lewisville
Measured
1.5 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
33.036, -97.068

Hail increased in size in Flower Mound. Trained spotters reported ping pong ball hail between FM2499 and Morris.

Hail, Denton

When
May 29, 5:18 PM CST to 5:23 PM CST
Where
Denton County, Lewisville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.070, -97.000

Broadcast media reported golf ball sized hail in Lewisville.

Thunderstorm Wind, Tarrant

When
May 29, 5:19 PM CST to 5:23 PM CST
Where
Tarrant County, Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.570, -97.130

Arlington Emergency Management reported an 18 inch diameter tree fell onto a mobile home in Breezy Oaks mobile home park.

Hail, Denton

When
May 29, 5:23 PM CST to 5:25 PM CST
Where
Denton County, 2.7 mi ESE of Bartonville
Measured
1.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
33.060, -97.090

Trained spotters reported ping pong ball sized hail in Flower Mound.

Hail, Denton

When
May 29, 5:25 PM CST to 5:31 PM CST
Where
Denton County, Corinth
Measured
1.75 in hail
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.150, -97.070

Denton County Emergency Management office reported golf ball sized hail in Corinth.

Hail, Denton

When
May 29, 5:30 PM CST to 5:34 PM CST
Where
Denton County, 1.15 mi WSW of Denton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.217, -97.169

Trained spotters reported quarter sized hail on Interstate 35 in the city of Denton.

Hail, Denton

When
May 29, 5:35 PM CST to 5:41 PM CST
Where
Denton County, 1.63 mi SW of Mingo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.233, -97.090

Denton Emergency Management reported quarter sized hail on Highway 380 at Loop 288.

Hail, Denton

When
May 29, 5:36 PM CST to 5:41 PM CST
Where
Denton County, Lake Dallas
Measured
1.5 in hail
Reported by
Amateur Radio
Coordinates
33.120, -97.030

Trained spotters reported ping pong ball sized hail at Lake Dallas.

Hail, Denton

When
May 29, 5:38 PM CST to 5:41 PM CST
Where
Denton County, 1.87 mi WSW of Denton Hartlee Arpt
Measured
2 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.260, -97.100

A report of hail to the size of a chicken egg was reported 4 miles northeast of the city of Denton.

Hail, Denton

When
May 29, 5:45 PM CST to 5:51 PM CST
Where
Denton County, 2.83 mi SSW of Mingo
Measured
2 in hail
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.213, -97.091

Denton Emergency Management reported 2 inch diameter hail in Denton, at the intersection of McKinney and 288.

Hail, Denton

When
May 29, 5:55 PM CST to 5:59 PM CST
Where
Denton County, 2.21 mi WSW of Mingo
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
33.240, -97.106

Half dollar sized hail was reported in the city of Denton.

Lightning, Denton

When
May 29, 7:15 PM CST
Where
Denton County, 0.29 mi N of Bartonville
Property damage
$110,000
Reported by
Emergency Manager
Coordinates
33.084, -97.131

The Denton County Fire marshal reported a house in the 9300 block of Blanco Drive caught fire after lightning struck the roof. The house was severely damaged, causing the home to be temporarily uninhabitable. Due to the fire, the roof is completely gone and the first floor suffered water damage. The siding of a neighboring house was damaged by the heat of the fire.

Thunderstorm Wind, Montague

When
May 29, 8:17 PM CST to 8:21 PM CST
Where
Montague County, 3.63 mi WSW of Forestburg
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
33.509, -97.628

A barn roof and power line was blown down onto the road. Damage occurred on FM 1749 and Boyd road, approximately 3 miles southwest of Forestburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445116, 445117, 451772, 445123, 445121, 445124, 445125, 445127, 445118, 445128, 445129, 445130, 445131, 445132, 445133, 445134, 445135, 451790, 445120.